MAUDE Adverse Event Report: CONMED AIRSEAL; INSUFFLATOR, LAPAROSCOPIC

CONMED AIRSEAL; INSUFFLATOR, LAPAROSCOPIC
Catalog Number AS-IFS1
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Air Embolism (1697); Stroke/CVA (1770)
Date of Event 11/20/2025
Type of Reportable Event Death
Event or Problem Description
The sales representative reported on behalf of the customer that the device, as-ifs1, airseal ifs, 120v, was being used during a right thoracic case on (b)(6) 2025 when it was reported, ¿embolism caused a stroke¿ patient is currently in critical condition.¿.Conmed was later advised that the patient had passed away.Further assessment was requested from the reporter, and it was found that the procedure was aborted due to surgeon visualizing air within the pulmonary vein and artery as well as hemodynamic instability.The gas sensor alarm did go off, but the staff in the room cannot remember the words displayed in the error message.It is reported that the pressure of the airseal increased.Pressure was set at 5.Bottle gas was used.The surgery was 1 hour and 15 minutes.The patient had no history of sickle cell anemia, and there is no mention of pulmonary insufficiency in patient's ehr.Echocardiogram performed during admission did not identify evidence of a pfo.Patient had diagnosis of lung cancer and had recently had chemotherapy.This report is being raised due to advisement of patient death.
 
Additional Manufacturer Narrative
An evaluation of the returned device found that the gas connector was loose and missing the o-ring which may cause gas supply errors during use, however, the house gas connector is not used on this device.This device is used with bottle gas only and the house gas would not be used (no house gas in these surgery rooms).No evidence of mechanical failure, or calibration errors during preventative maintenance and subsequent evaluation.Air embolism is typically associated with gas entering the vascular system during surgical procedures.There is insufficient evidence to believe there was a malfunction of the airseal device that would / could have potentially caused the venous gas embolism.Possible causes include incorrect trocar placement, insufflation in non-sealed cavities, or deviation from operating guidelines.Preventative maintenance has been completed on this repair order.Repair/evaluation completed.Final test completed and met all specifications.A device history record (dhr) review was requested from the manufacturer, and no indication of abnormalities was communicated.The service history was reviewed and found similar repairs to this complaint.A two-year review of complaint history revealed there has been a total of 45 complaints, regarding (b)(4) devices, for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be (b)(4).Per the ifu, the user is advised improper placement of the insufflation instrument could cause gas penetrating a vessel or an internal organ, resulting in gas embolisms.To reduce the risk, use a low flow rate for the first insufflation and ensure that the insufflation instrument is correctly positioned.We will continue to monitor per regulatory requirements to help ensure patient safety.
 
Additional Manufacturer Narrative
The reported device has been returned to conmed; however, the complaint investigation has not been completed.A supplemental and final report will be filed following the completion of the complaint investigation.We will continue to monitor per regulatory requirements to help ensure patient safety.
 
Event or Problem Description

Brand Name
AIRSEAL
Common Device Name
INSUFFLATOR, LAPAROSCOPIC
Manufacturer (Section D)
CONMED
525 french rd
utica NY 13502
Manufacturer (Section G)
W.O.M. WORLD OF MEDICINE GMBH
salzufer 8
4th floor
berlin 10587
GM   10587
Manufacturer Contact
john berga
11311 concept blvd
largo, FL 33773
7273995358
MDR Report Key23875999
Report Number1320894-2025-00291
Device Sequence Number9622857
Product Code HIF
UDI-Device Identifier10851885004587
UDI-Public(01)10851885004587(11)210707
Combination Product (Y/N)N
Initial Reporter StateKS
PMA/510(K) Number
K190303
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/23/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberAS-IFS1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/02/2025
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/25/2025
Supplement Date Received by Manufacturer12/29/2025
Initial Report FDA Received Date12/23/2025
Supplement Report FDA Received Date01/23/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/07/2021
Is the Device Labeled for Single Use? (Y/N) No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Death;
Patient Age72 YR
Patient SexFemale
Patient Weight64 KG
Patient EthnicityNon Hispanic